Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 76, NWS Wilmington, OH

June 29, 20234 counties in Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 29, 2023, 4:23 PM EDT for 4 counties in Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2023, 4:23 PM EDT (20:23 UTC)
Expired
Jun 29, 2023, 5:15 PM EDT
In force
52 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, IN, Franklin County, IN, Ripley County, IN, Wayne County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 4:17 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:08 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 29, 3:08 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
308 PM EDT Thu Jun 29 2023

.SYNOPSIS...
Multiple rounds of showers and thunderstorms will be possible
through the Independence Day weekend as disturbances interact
with a humid and unstable airmass. Smoke and haze originating
from Canadian wildfires may improve under increasing winds and
precipitation.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Smoke and haze are gradually growing less prevalent as winds
shift to south away from the source region of Canada.

Thunderstorm complex over Illinois generating severe weather is
moving into Indiana and towards Ohio and Kentucky. After
monitoring current model, satellite and radar trends, this MCS
is likely to affect ILN late this afternoon and this evening,
mainly across western counties. Though this system may weaken
and turn southeast toward more unstable air, a line of storms
containing strong wind gusts and heavy downpours could reach our
western fringe between 5pm and 6pm. Further weakening may limit
the strong gusts to the western half of the FA. Keeping chance
pops for the rest of tonight with a lot of uncertainty regarding
placement of any storms that linger. Low temperatures in the mid
and upper 60s are forecast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Thunderstorm chances continue Friday in a persistently warm and
unstable airmass. Lack of major short wave forcing keeps pops in
the chance range. High temperatures are forecast to reach the
mid and upper 80s north up to the lower 90s south. Heat indices
will briefly reach 100 in some far southern locations.

For Friday night, increased forcing surrounding the next
thunderstorm complex points to likely pops for thunderstorms.
From an environment containing around 3000 J/KG CAPE and 2
inches PWAT, some storms could produce damaging wind gusts and
heavy downpours. Forecast lows are around 70.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
At the start of the period, the broad ridge of high pressure
remains to our south over the Gulf of Mexico with a closed low over
Ontario and a wave digging down into into the Central Great Plains.
This set up keeps the ILN CWA under an area of enhanced westerly
flow aloft on the northern periphery of the ridge. Nearer to
the surface, the same airmass will be in place, with hot and
humid conditions (Saturday highs reaching mid to upper 80s),
elevated instability, and a low level cap. Again, the overall
setup would suggest rounds of showers and storms, with MCS
development and maintenance possible, however, a large enough
nose of warm air in the lower levels may inhibit more robust
storm formation.

By Saturday night/ Sunday morning, the low to our north (as well as
the wave over the Plains) will have progressed eastward.
This sets up a stalled boundary somewhere near our area, again
allowing for periodic rounds of showers and thunderstorms. Any
training storms would allow for a localized flood threat;
all echoed in the WPC ERO and SPC Convective Outlooks.
By Monday, the trailing low pressure system and cold front will
be moving through and high temperatures moderate down a bit,
only reaching the low 80s while additional precipitation chances
remain in the forecast.
Temperatures rebound back to the upper 80s by Tuesday as the wave
continues to move east and is replaced by ridging, however,
showers and storms remain in the grids as a combination diurnally
driven popups and weak shortwaves traverse the larger flow.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecast begins with IFR to MVFR visibilities in smoke and haze.
Gradual improvement to VFR is possible as winds arrive with
cleaner air.

Clusters of showers and thunderstorms make for a complicated
forecast. Model guidance being variable, surface obs, satellite
and radar can be useful in determining path and location of
convection. It appears that the thunderstorm complex to the west
may weaken and/or drop southeast this evening as it approaches
our TAF sites. Went with VCTS and VCSH while keeping ceilings
VFR. Direct impacts to TAF sites including wind gusts and lower
ceilings will be contained in amendments as the convection moves
closer. More of the same is expected for Friday as additional
convection develops in the humid and unstable weather regime.

OUTLOOK...Thunderstorms possible at times Friday night through
Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...CA
AVIATION...Coniglio
Hazardous weather outlook, Jun 29, 3:17 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
317 PM EDT Thu Jun 29 2023

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ034-035-042-043-051-060-
061-070-071-077-078-301930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mercer-Auglaize-Darke-Shelby-Miami-
Preble-Montgomery-Butler-Warren-Hamilton-Clermont-
317 PM EDT Thu Jun 29 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms may approach severe limits late this afternoon into
this evening. Damaging straight line winds are the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of showers and thunderstorms will be possible Friday
into Monday. Some of the storms will be capable of producing
damaging wind as well as locally heavy rainfall. Isolated large hail
could occur on Saturday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ099-100-OHZ026-044>046-052>056-062>065-072>074-079>082-088-301930-
Mason-Lewis-Hardin-Logan-Union OH-Delaware-Champaign-Clark-Madison-
Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-Clinton-
Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
317 PM EDT Thu Jun 29 2023

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of showers and thunderstorms will be possible Friday
into Monday. Some of the storms will be capable of producing
damaging wind as well as locally heavy rainfall. Isolated large hail
could occur on Saturday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:35 PM EDTSpecial Weather StatementILNButler, Hamilton55 min
Jun 29, 4:38 PM EDTSpecial Weather StatementILNPreble37 min
Jun 29, 5:06 PM EDTSpecial Weather StatementILNButler, Preble39 min
Jun 29, 5:23 PM EDTSpecial Weather StatementILNButler, Clermont, Hamilton, Warren37 min
Jun 29, 5:42 PM EDTSpecial Weather StatementILNButler, Miami, Montgomery, Warren48 min
Jun 29, 5:55 PM EDTSpecial Weather StatementILNClermont, Warren50 min
Jun 29, 6:17 PM EDTSpecial Weather StatementILNClark, Clinton, Greene, Highland43 min
Jun 29, 6:48 PM EDTSpecial Weather StatementILNFayette, Highland, Pickaway, Ross42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.